South Dakota, 2011

Damaging Winds in South Dakota, August 1, 2011

August 1, 2011 · NWS UNR · 2 events in 1 county or zone

Strong wind gusts accompanied a severe thunderstorm that tracked along Interstate 90 in northern Jackson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong wind gusts accompanied a severe thunderstorm that tracked along Interstate 90 in northern Jackson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 6:09 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 1, 6:09 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT MON AUG 1 2011

.DISCUSSION...COLD FRONT/OUTFLOW CONTINUES TO PUSH THROUGH WRN SD
AND EXTENDS FROM NEAR A KADOKA TO MARTIN LINE AT 01Z. SCATTERED
CONVECTION (SUB SEVERE) WILL CONTINUE ACROSS THE AREA THE REST OF
THIS BEHIND THE BOUNDARY SO HAVE CANCELLED THE SEVERE THUNDERSTORM
WATCH. HEAT ADVISORY HAS ALSO BEEN CANCELLED.

&&

AVIATION...COLD FRONT PUSHING THROUGH WESTERN SOUTH DAKOTA THIS
EVENING WILL PRODUCE WIND GUSTS TO 35 KTS. SCATTERED TSTMS WILL
ALSO CONTINUE...BUT MOSTLY VFR CONDITIONS EXPECTED THE REST OF
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 215 PM MDT MON AUG 1 2011/

DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTH
CENTRAL SOUTH DAKOTA WITH A TROF EXTENDING SOUTHWARD THROUGH KPHP
AND KIEN AS WELL AS A COLD FRONT NEAR THE SD/ND BORDER JUST
THROUGH K2WX. RADAR IMAGERY SHOWS SEVERE STORMS POPPING UP OVER
NORTHWESTERN SOUTH DAKOTA NEAR THE COLD FRONT. WATER VAPOR SHOWS
SHORTWAVE ENERGY OVER WY WITH MONSOONAL FLOW HEADING TOWARD ND/SD.
OVERALL MODELS IN FAIRLY GOOD AGREEMENT WITH NO MAJOR DIFFERENCES.

FOR TONIGHT...SHORTWAVE WILL CROSS NORTHERN PORTIONS OF FORECAST
AREA AS MONSOONAL MOISTURE INTERACTS WITH THE WAVE AND COLD FRONT
CREATING STRONG TO SEVERE THUNDERSTORMS. THE STRONGEST SHEAR THIS
EVENING WILL BE OVER NORTHWEST/CENTRAL SOUTH DAKOTA AND WITH AN
INVERTED-V SOUNDING...INDICATES THE MAIN THREAT WILL BE SEVERE
WIND GUSTS. HOWEVER THE COLD FRONT SWINGS THROUGH THE
AREA...ALLOWING SOME REPRIEVE FROM THE HEAT FOR CENTRAL AND
SOUTH CENTRAL SOUTH DAKOTA.

FOR TUESDAY...HIGH PRESSURE SETTLES OVER THE AREA WITH COOLER AND
DRIER AIR IN THE WAKE OF THE COLD FRONT. HOWEVER RETURN FLOW IN
THE AFTERNOON/EVENING COMBINED WITH LIMITED INSTABILITY AND WEAK
FORCING WILL CREATE ANOTHER CHANCE FOR THUNDERSTORMS MAINLY OVER
NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA.

FOR TUESDAY NIGHT...STORMS WILL SUSTAIN DUE TO THETA-E ADVECTION
AND A LOW LEVEL JET THAT DEVELOPS ACROSS NORTHEASTERN WYOMING INTO
SOUTHEASTERN MONTANA. TEMPERATURES OVERNIGHT WILL BE AROUND
AVERAGE.

WEAK UPPER HIGH OVER TEXAS CREATES A SOUTHWEST FLOW PATTERN
BRINGING MONSOONAL MOISTURE BACK INTO THE FORECAST AREA BEGINNING
ON WEDNESDAY. SHORTWAVES EMBEDDED IN THE FLOW WILL CREATE AN UNSETTLED
WEATHER PATTERN THROUGH THE EXTENDED FORECAST...LEADING TO A DAILY
CHANCE FOR THUNDERSTORMS AND SEASONAL TEMPERATURES.

AVIATION...COLD FRONT WILL PUSH THROUGH WESTERN SOUTH DAKOTA THIS
EVENING PRODUCING SCATTERED THUNDERSTORMS AND GUSTY NORTHWEST
WINDS. VFR CONDITIONS ARE EXPECTED WITH IFR/MVFR IN THE VICINITY
OF STORMS. THE STRONGEST WINDS WILL BE ACROSS THE SOUTH DAKOTA
PLAINS WITH SPEEDS OF 20 TO 25 KTS WHEN THE FRONT PASSES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON
Hazardous weather outlook, Aug 1, 6:16 PM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
716 PM MDT MON AUG 1 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
716 PM MDT (816 PM CDT) MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT...BUT WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH THE UPCOMING
WEEKEND. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME...AN OCCASIONAL SEVERE STORM WITH LARGE HAIL OR DAMAGING
WIND GUSTS REMAINS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Aug 1, 4:07 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
507 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             DUPREE                  45.05N 101.59W
08/01/2011  E2.50 INCH       ZIEBACH            SD   LAW ENFORCEMENT

            ALSO HAD 40 TO 50 MPH WINDS.

&&

SMITH
Special weather statement, Aug 1, 4:54 PM MST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT MON AUG 1 2011

SDZ031-073-020045-
PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
554 PM MDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN PENNINGTON
AND CENTRAL MEADE COUNTIES UNTIL 645 PM MDT...

AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ELM SPRINGS...OR 38 MILES
NORTHEAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AREAS NORTHEAST OF ELM SPRINGS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUNKERS
Special weather statement, Aug 1, 5:04 PM MST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
604 PM MDT MON AUG 1 2011

SDZ031-073-020045-
PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
604 PM MDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON AND
EASTERN MEADE COUNTIES UNTIL 645 PM MDT...

AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELM SPRINGS...OR 42 MILES NORTHEAST OF
DOWNTOWN RAPID CITY...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AREAS NORTHEAST OF ELM SPRINGS...
  AREAS NORTH OF CREIGHTON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY.

BUNKERS
Special weather statement, Aug 1, 6:02 PM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT MON AUG 1 2011

SDZ031-032-073-020145-
HAAKON SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
702 PM MDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON...EASTERN
MEADE AND WESTERN HAAKON COUNTIES UNTIL 745 PM MDT...

AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF CREIGHTON...OR 31 MILES
NORTHWEST OF PHILIP...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AREAS NORTHWEST THROUGH NORTHEAST OF CREIGHTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Aug 1, 7:27 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT MON AUG 1 2011

SDZ031-042-043-020330-
JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD-
827 PM MDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON...
SOUTHWESTERN JACKSON AND NORTHEASTERN SHANNON COUNTIES UNTIL 930 PM
MDT...

AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF ROCKYFORD...OR 40 MILES NORTH OF
PINE RIDGE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  POTATO CREEK...
  INTERIOR...
  CEDAR PASS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JOHNSON
Special weather statement, Aug 1, 9:05 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1005 PM MDT MON AUG 1 2011

SDZ032-043-046-020445-
HAAKON SD-JACKSON SD-MELLETTE SD-
1005 PM MDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MELLETTE...
SOUTHEASTERN HAAKON AND NORTHEASTERN JACKSON COUNTIES UNTIL 1045 PM
MDT/1145 PM CDT/...

AT 1001 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUNKER TO 5 MILES
SOUTHEAST OF KADOKA...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MIDLAND...
  BELVIDERE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 152 AND
174...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JOHNSON

The radar

The Rapid City radar (KUDX), 110 km away, was scanning. The volume nearest the first event began at 04:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 1, 9:15 PM MST
Where
Jackson County, Kadoka
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.830, -101.520

Minor damage occurred in Kadoka from winds gusts estimated around 80 mph.

Thunderstorm Wind, Jackson

When
August 1, 9:30 PM MST
Where
Jackson County, Belvidere
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.830, -101.270

Wind gusts estimated at 60 mph blew around chairs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331321, 331322.